As of 11:59pm on Tuesday, 17 August Auckland will be in Alert Level 4. This means our visitor policy has changed. Please see here for full details.
A number of clinically significant interactions are known to occur with warfarin and these may be reflected by increases or decreases in the international normalised ratio (INR). The tables below are not exhaustive, but provide a general guide.
It is important to increase the frequency of INR monitoring when any interacting medications are added OR stopped.
|Drugs Expected to Increase the Anticoagulant Effect of Warfarin|
|Aspirin||Isoniazid (600 mg/d)|
|Ciprofloxacin||NSAIDs eg. diclofenac|
|Citalopram||Paracetamol (> 2g/day for > a week)|
|Cyclophosphamide||Phenytoin (transient increase)|
Drugs which may decrease the anticoagulant effect of warfarin either by increasing its metabolism or indirectly by interfering with absorption:
|Drugs which may Decrease the Anticoagulant Effect|
|Alcohol (>3 alcoholic drinks/day)||Oral contraceptives & oestrogens|
|Antacids||Penicillin (high dose intravenous)|
|Enteral feeds (some contain vitamin K)||Sucralfate|
|Drugs Which Affect Platelet Function|
|Complementary Medicines Which may Increase the Anticoagulant Effect|
|Dong Quai||Papain/Papaya extract|
|Ginger||Vitamin E >400iu/day|
|Complementary Medicines Which may Decrease the Anticoagulant Effect|
|Coenzyme Q10||Green Tea|
|Ginseng||St John’s Wort|
|Complementary Medicines which Affect Platelet Function|
The impact of such interactions may be delayed and only become apparent three to four days after initiation of the interacting drug. Similarly, reversal of the increased INR can take several days after the interacting drug is withdrawn.
Addition or withdrawal of any concurrent drug therefore needs to be accompanied by closer monitoring of the INR to evaluate the effect on warfarin, followed by appropriate dose adjustments, if required, to restore the INR to the target therapeutic range.